Purpose: To evaluate the reported cases of drug-induced lupus erythematosus (DILE) due to anti-tumor necrosis factor (TNF) α therapy and to compare "classic" DILE with DILE secondary to anti-TNFα therapy. We also add 3 case reports related to 3 different anti-TNFα drugs to the literature. Methods: We searched the Medline database for cases published in English and evaluated 53 cases in 27 papers purported to be TNFα-induced DILE. We compared the clinical and laboratory features of cases that fulfilled our criteria for TNFα DILE to those of DILE due to non-TNFα drugs as found in standard texts. We also report the clinical and laboratory findings of our 3 patients with drug-induced lupus related to anti-TNFα drugs, 1 each in patients treated with adalimumab, etanercept, and infliximab. Results: Of the 53 purported cases of DILE due to anti-TNFα therapy, we excluded 17 with cutaneous manifestations alone and 3 with overlap syndromes and mixed connective tissue disease. In the 33 cases that met our criteria for systemic DILE, 21 cases were due to infliximab, 10 cases were due to etanercept, and only 2 cases were related to adalimumab. TNFα-blocker-induced DILE cases had a higher prevalence of antibodies to double-stranded DNA, rash, and hypocomplementemia than DILE due to other drugs. Fever is common in both types of DILE. Renal disease, which is rare in classic DILE, has been reported in cases of TNFα DILE. Conclusions: TNFα DILE has significant clinical and laboratory manifestations which distinguish it from DILE due to drugs other than anti-TNF agents and may be difficult to diagnose in patients treated for autoimmune diseases. It is appropriate to consider whether all patients who are begun on anti-TNF therapy should have pretreatment serologic evaluation for systemic lupus erythematosus.
- anti-TNF adverse effects
- drug-induced lupus
ASJC Scopus subject areas
- Anesthesiology and Pain Medicine